Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Springfield, MO

May 19, 20177 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 19, 2017, 1:47 AM CDT for 7 counties in Missouri. It was in force for 58 min. 19 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 1:47 AM CDT (06:47 UTC)
Expired
May 19, 2017, 2:45 AM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Greene County, MO, Ozark County, MO, Taney County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 1:54 AM CDTTSTM WND DMG1 Ssw Turners, MOTREES BLOWN ONTO TWO HOMES CAUSING DAMAGE.
May 19, 1:54 AM CDTTSTM WND DMGTurners, MOTREES BLOWN ONTO TWO HOMES CAUSING DAMAGE.
May 19, 1:54 AM CDTTORNADO1 Ssw Turners, MOEF-0 TORNADO UPROOTED NUMEROUS TREES ALONG ITS PATH. SOME TREES FELL ON HOMES. MAXIMUM WINDS WERE ESTIMATED AT 85 MPH WITH A PATH LENGTH OF 2.4 MILES.
May 19, 1:54 AM CDTTORNADO1 Sw Turners, MOEF-0 TORNADO UPROOTED NUMEROUS TREES ALONG ITS PATH. SOME TREES FELL ON HOMES. MAXIMUM WINDS WERE ESTIMATED AT 85 MPH WITH A PATH LENGTH OF 2.4 MILES.
May 19, 1:56 AM CDTTSTM WND DMGTurners, MOLARGE TREE REPORTED DOWN NEAR THE INTERSECTION OF STATE HIGHWAY D AND HIGHWAY 125.
May 19, 1:57 AM CDTTSTM WND DMGTurners, MOMULTIPLE TREES WERE REPORTED DOWN IN THE 6400 BLOCK OF EAST SKYLINE DRIVE AND RIDGELINE BLOCKING ROAD..
May 19, 2:00 AM CDTTSTM WND DMGChadwick, MOREPORTS RELAYED FROM FIRE DEPT OF TREE DOWN ON HIGHWAY 125. TREES REPORTED DOWN ON TWO HOMES.
May 19, 2:00 AM CDTTSTM WND DMGChadwick, MOA TREE WAS BLOWN ONTO A HOME CAUSING SIGNIFICANT ROOF DAMAGE.
May 19, 2:00 AM CDTTORNADO1 S Chadwick, MOEF-0 TORNADO WITH 85 MPH WINDS UPROOTED NUMEROUS TREES AND TWO HOMES HAD DAMAGE DUE TO TREES FALLING ON THEM.
May 19, 2:02 AM CDTTSTM WND DMG2 Nw Rome, MOREPORTS OF TREES DOWN FROM DD HIGHWAY SOUTH OF GOODHOPE CLOSE TO PLAINVIEW SCHOOL.
May 19, 2:02 AM CDTTSTM WND DMG3 S Goodhope, MOREPORTS OF TREES DOWN FROM DD HIGHWAY SOUTH OF GOODHOPE CLOSE TO PLAINVIEW SCHOOL.
May 19, 2:07 AM CDTTSTM WND DMGRogersville, MOSEVERAL LARGE TREES BLOWN DOWN IN ROGERSVILLE. PICTURES WERE FROM SOCIAL MEDIA.
May 19, 2:09 AM CDTTSTM WND DMG2 Ese Elkhead, MOTWO VERY LARGE OAK TREES REPORTED DOWN ON 194 LEMING ROAD AT THE DOUGLAS AND CHRISTIAN COUNTY LINE.
May 19, 2:09 AM CDTTSTM WND DMG2 Ese Elkhead, MOTWO VERY LARGE OAK TREES REPORTED DOWN ON 194 LEMING ROAD AT THE DOUGLAS AND CHRISTIAN COUNTY LINE.
May 19, 2:20 AM CDTTSTM WND DMG1 W Ava, MOA LARGE TREE WAS REPORTED DOWN ON THE ROAD.
May 19, 2:20 AM CDTTSTM WND DMG1 Wsw Ava, MOA LARGE TREE WAS REPORTED DOWN ON THE ROAD.
May 19, 2:20 AM CDTTSTM WND DMG5 Se Strafford, MO80 FOOT TALL TREE WITH 4 FOOT CIRCUMFERENCE AT BASE FELL TAKING OUT POWER POLES AND POWER LINES. LOTS OF 7 TO 10 INCH LIMBS DOWN ON TRAILER HOUSE. NUMEROUS 4 TO 6 INCH LIMBS DOWN IN AREA. TIME ESTIMATED VIA RADAR.
May 19, 2:20 AM CDTTSTM WND DMG5 Se Strafford, MOLOTS OF 7 TO 10 INCH LIMBS DOWN ON TRAILER HOUSE. NUMEROUS 4 TO 6 INCH LIMBS DOWN IN AREA. TIME ESTIMATED VIA RADAR.
May 19, 2:28 AM CDTTSTM WND DMG2 E Brushyknob, MOLARGE LIMB REPORTED DOWN ON CAR ON HIGHWAY C.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 10:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS53 KSGF 190647
SVRSGF
MOC043-067-077-153-213-225-229-190745-
/O.NEW.KSGF.SV.W.0182.170519T0647Z-170519T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
147 AM CDT FRI MAY 19 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Ozark County in southwestern Missouri...
  Webster County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Western Wright County in southwestern Missouri...
  Eastern Christian County in southwestern Missouri...
  Eastern Taney County in southwestern Missouri...
  Eastern Greene County in southwestern Missouri...

* Until 245 AM CDT

* At 147 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Fair Grove to Highlandville to
  near Diamond City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield...                    Ozark...
  Bull Shoals Lake...               Norfork Lake...
  Marshfield...                     Rogersville...
  Ava...                            Strafford...
  Seymour...                        Sparta...
  Fair Grove...                     Mansfield...
  Fordland...                       Gainesville...
  Norwood...                        Hartville...
  Niangua...                        Duncan...
  Diggins...                        Bakersfield...

This includes Interstate 44 between mile markers 77 and 107.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 600 AM CDT for south central
and southwestern Missouri.

LAT...LON 3650 9289 3666 9289 3680 9295 3707 9323
      3710 9330 3742 9331 3742 9308 3748 9268
      3747 9248 3719 9249 3678 9211 3650 9212
TIME...MOT...LOC 0647Z 247DEG 40KT 3732 9324 3694 9326 3652 9291 

HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
242 
WWUS53 KSGF 190742
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
242 AM CDT FRI MAY 19 2017

MOC043-067-077-153-213-225-229-190751-
/O.EXP.KSGF.SV.W.0182.000000T0000Z-170519T0745Z/
Ozark MO-Webster MO-Douglas MO-Wright MO-Christian MO-Taney MO-
Greene MO-
242 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR OZARK...WEBSTER...DOUGLAS...
WESTERN WRIGHT...EASTERN CHRISTIAN...EASTERN TANEY AND EASTERN GREENE
COUNTIES WILL EXPIRE AT 245 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A tornado watch remains in effect until 600 AM CDT for south central
and southwestern Missouri.

LAT...LON 3650 9289 3666 9289 3680 9295 3707 9323
      3710 9330 3742 9331 3742 9308 3748 9268
      3747 9248 3719 9249 3678 9211 3650 9212
TIME...MOT...LOC 0741Z 247DEG 40KT 3755 9254 3718 9256 3675 9221 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:01 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 19, 12:01 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1201 AM CDT Fri May 19 2017

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu May 18 2017

An upper level low is slowly pushing east across the Rockies
region this afternoon as an associated area of surface low
pressure is located across northwestern Texas. A warm front
extends from the surface low across southern Kansas into central
Missouri. A dry line extends south of the low across western
Oklahoma and Texas. Supercells are currently developing along the
dry line and will continue to develop along the dry line this
afternoon. Storms will also begin to develop farther to the north
across Kansas into northern Missouri this afternoon near the warm
front.

These storms will lift to the northeast and the cold pools should
congeal with line segments forming as they approach the area.
Will have to watch exactly where the lines develop to see
exactly what areas are affected. The storms that develop across
Kansas will likely lift northeast into northern Missouri north of
the area. We may need to watch any lines that form across
Oklahoma and Texas to track northeast into the area.

An unstable air mass will remain in place across the area this
evening and tonight so expect any line of storms that can develop
to likely maintain themselves as the track to the northeast across
the region. The storms will likely start to push into
southeastern Kansas and western Missouri between 8 and 10pm then
spread east into the overnight hours. Winds in excess of 60 mph
and hail to the size of quarters are expected with the strongest
storms. Late this evening into the overnight hours low level shear
will increase and if any line segments can surge to the northeast
there will be a meso vort potential with a tornado risk.

As the upper level energy lifts off the main low later tonight
additional storms will likely develop across Kansas and spread
east into the area late tonight into early Friday. The severe risk
with these storms will be lower but a few strong storms will still
be possible. These storms will linger into Friday before spreading
off to the northeast by Friday evening.

.LONG TERM...(Friday Night through Thursday)
Issued at 250 PM CDT Thu May 18 2017

The upper level low will spread into the Plains Friday
afternoon/evening with additional storms developing across
Oklahoma and Kansas again. These storms will once again form into
a line or line segments and spread into the area later Friday
evening into Friday night. These storms will spread across the
area into Saturday. Winds up to 70mph will be possible with these
storms and hail up to quarters with the strongest updraft. Low
level shear will once again increase Friday evening and night and
will lead to the potential of meso vorts and a tornado risk with
any lines that can surge to the northeast.

The storms will end from west to east on Saturday. Widespread 1
to 3" of rainfall with locally heavier amounts are expected from
tonight through Saturday with the heaviest occurring across
southeastern Kansas and Western Missouri. With multiple rounds for
rain expected we did issue a Flash Flood Watch for southeastern
Kansas and Western Missouri tonight into Saturday morning.

Cooler conditions will then occur Sunday into the first part of
next week and the region will be in a northwest flow pattern. May
have to watch for a couple waves riding the northwest flow and
creating shower and storm chances for the area Monday night into
Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu May 18 2017

A line of strong thunderstorms will move through the region
overnight and impact all area terminals. Where storms do occur,
visibilities and potentially ceilings will fall to MVFR. Heavy
rainfall, very gusty surface winds in excess of 60 mph will occur
as the strongest storms impact the regions Aerodromes. Hail may
also occur with these storms.

Showers and storms are expected to continue through much of the
day Friday with improving flight conditions and storms ending
during the evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ055-066>068-
     077-078-088-089-093-101.

KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Hatch
Hazardous weather outlook, May 18, 9:23 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
923 PM CDT Thu May 18 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
923 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Thunderstorms will impact portions of extreme southeast Kansas
  and the Missouri Ozarks through the overnight hours. Winds up
  to 70 mph and hail up to the size of quarters will be possible
  with this activity. There will also be an isolated tornado
  risk with any line segments that can surge to the northeast
  generally along and west of Highway 65.

  Areas of heavy rain is likely tonight. Any training of storms
  may lead to localized flooding due to high water tables from
  previous excessive rainfall over the past couple of weeks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Thunderstorms are expected to linger into early Friday and
  dissipate by late morning.

  Additional strong to severe thunderstorms are expected Friday
  evening into the overnight hours. Damaging wind gusts and large
  hail will be the primary risks with these storms as they
  continue into Saturday.

  Storms should come to an end from Saturday night into Sunday
  morning with storm total rainfall area wide of 1 to 3 inches.
  The heaviest rainfall amounts and better flooding potential is
  expected to occur over southeast Kansas and west central
  Missouri.

  Additional thunderstorms will return Monday night into Tuesday
  as another storm system moves in from the northwest.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed through the overnight hours.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, May 19, 1:44 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     3 W BRANSON             36.64N 93.26W
05/19/2017                   TANEY              MO   EMERGENCY MNGR

            *** 1 INJ ***
            RELAYED REPORT FROM LEO, SHINGLES BLOWN OF
            THE CAMDEN HOTEL. FENCE BLOWN DOWN NEAR THE
            TANGER MALL. ONE PERSON REPORTED WITH A HEAD
            INJURY AT THE CAMDEN HOTEL.

&&

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:34 PM CDTTornado WarningSGFMcDonald41 min
May 18, 11:44 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon50 min
May 19, 12:14 AM CDTTornado WarningSGFBarry, McDonald46 min
May 19, 12:38 AM CDTTornado WarningSGFBarry, Stone52 min
May 19, 1:16 AM CDTTornado WarningSGFChristian, Stone, Taney44 min
May 19, 1:56 AM CDTTornado WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright49 min
May 19, 2:28 AM CDTTornado WarningSGFDouglas, Howell, Ozark, Texas, Wright47 min
May 19, 3:01 AM CDTTornado WarningSGFDent, Howell, Oregon, Shannon, Texas44 min
May 19, 9:44 AM CDTRiver Flood WarningSGFVernon5 days
May 19, 9:44 AM CDTRiver Flood WarningSGFBates, Vernon24 hr
May 19, 9:44 AM CDTRiver Flood WarningSGFCedar4 days
May 19, 2:34 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
May 19, 3:03 PM CDTFlash Flood WarningSGFMcDonald, Newton12 hr
May 19, 3:13 PM CDTTornado WarningSGFJasper, Lawrence, Newton47 min
May 19, 3:23 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton67 min
May 19, 3:40 PM CDTTornado WarningSGFDade, Lawrence50 min
May 19, 4:01 PM CDTTornado WarningSGFCedar, Dade, Greene, Polk44 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone, Taney64 min
May 19, 4:36 PM CDTTornado WarningSGFDallas, Hickory, Polk39 min
May 19, 5:03 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Webster, Wright57 min
May 19, 5:46 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan1 min
May 19, 5:50 PM CDTSevere Thunderstorm WarningSGFBenton, Maries, Miller, Morgan36 min
May 19, 6:24 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton51 min
May 19, 6:28 PM CDTSpecial Weather StatementSGFMaries47 min
May 19, 6:41 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps49 min
May 19, 6:55 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.